Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Newer Birth Control Pills Pose Risks

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (13 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Oral contraceptives are known to increase a woman's risk of blood clots. Recent research shows, however, that the newer types of birth control pills containing the progestin drospirenone raise the risk much more than older types containing levonorgestrel. Epidemiologists found that women taking pills like Yasmin, Yaz or Ocella were two or three times more likely to experience a clot than those taking pills such as Jolessa, Seasonale or Seasonique.

These clots were not deadly, but they can be quite dangerous. When blood clots lodge in the legs they cause deep vein thrombosis. If those clots break loose and travel to the lungs they can cause pulmonary embolisms. Although the overall risk of such problems is low, otherwise healthy women should be informed about this potential danger from birth control pills.

[BMJ, online April 21, 2011]

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (13 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

The reports cited noted that among American women the rate of blood clots was 30.8 per 100,000 women per year taking pills with drospirenone (Yasmin,Yaz, Ocella) and 12.5 per 100,000 women per year taking pills with levonorgestrel. Please also note that the rate of deep vein thrombosis among PREGNANT women in the US is 1 or 2 per 1000! That is 3 to 6 times HIGHER than the DVT rate among the women on Yasmin, Yaz or Ocella. Where are the warnings to women about the risks of pregnancy?

This information is completely everywhere! what happened with pills? They're becoming less and less trusty...

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.